[Skip to Content]
[Skip to Content Landing]
Article
November 1990

Cutaneous Mucinosis in a Patient With Eosinophilia-Myalgia Syndrome Associated With L-Tryptophan Ingestion

Author Affiliations

Department of Pathology Beth Israel Hospital and Harvard Medical School Boston, MA 02215

Department of Medicine Maine Medical Center Portland, ME 04102

Arch Dermatol. 1990;126(11):1517-1518. doi:10.1001/archderm.1990.01670350133028
Abstract

To the Editor.—  Eosinophilia-myalgia syndrome (EMS) is a recently described illness characterized by eosinophilia of greater than 1000 cells per cubic millimiter (1 × 109/L), generalized myalgia, and the absence of clinical evidence for any other known cause of eosinophilia such as parasitic or fungal infection, end-stage renal disease, leukemia, allergic disorder, and drug reaction.1 Of the 64 reported cases of this syndrome, 98% have included a history of L-tryptophan ingestion prior to the onset of symptoms.2 L-Tryptophan supplements have been prescribed for disorders, including insomnia, depression, and premenstrual syndrome.We have seen a patient with EMS who has developed a bilateral inner arm skin rash whose histologic findings were typical of a cutaneous mucinosis.

Report of a Case.—  A 37-year-old white woman presented to her local physician in October 1989, with a history of a stiff neck that had progressed to a generalizaed myalgia and

First Page Preview View Large
First page PDF preview
First page PDF preview
×